Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 6, 2017, 4:05 PM PDT for Eureka County, Lander County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 4:05 PM PDT (23:05 UTC)
- Expired
- May 6, 2017, 5:00 PM PDT
- In force
- 55 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 43 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WUUS55 KLKN 062305
SVRLKN
NVC011-015-070000-
/O.NEW.KLKN.SV.W.0012.170506T2305Z-170507T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
405 PM PDT SAT MAY 6 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northeastern Lander County in north central Nevada...
Northwestern Eureka County in north central Nevada...
* Until 500 PM PDT
* At 404 PM PDT, a severe thunderstorm was located 9 miles southeast
of Beowawe, moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...Interstate 80,
Dunphy, Beowawe, Palisade, Emigrant Pass, South Area Mine and North
Area Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4066 11616 4044 11609 4038 11643 4100 11677
4100 11616
TIME...MOT...LOC 2304Z 165DEG 24KT 4048 11636
HAIL...0.75IN
WIND...60MPH
$$
bbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:25 PM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 6, 2:25 PM PDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Elko NV 225 PM PDT Sat May 6 2017 .SYNOPSIS...Showers and thunderstorms are expected to affect much of northern and central Nevada through early next week. && .SHORT TERM...Tonight through Tuesday. Initial shower development began west of Winnemucca and east of the Rubies with a drier area in between. By noon, radar coverage indicated that the best storms were over Elko County with double digit VILS popping up in a storm cell south of Jackpot. By 2 pm, widespread coverage of mediocre storms developed north of highway 50 and east of Winnemucca. Received several reports of downburst winds with little precipitation. Wind gusts are generally meeting Wind Advisory criteria across central Nevada with over 50 mph on Warm Springs Summit in Nye County being the earliest significant report. Model agreement is a little better than previous model runs. However the duration of the convective potential in northern Nevada will be in question as the low possibly moves as far south as the Baja peninsula before ejecting northeast. Tonight through Sunday night. Winds will be diminishing this evening across central Nevada. Low pressure off the central California coast will move inland over southern California. This will be the best opportunity for a fresh fetch of moisture to get infused into the LKN CWFA. Cape values are pinging off the 1200 J/Kg mark through early this evening along a stretch of real estate from east of Winnemucca through the Owyhee desert area of Elko County, much the same corridor as yesterday's severe storms. Cape values are showing similar values on Sunday afternoon and evening with possibly a slight easterly shift of the expected severe storm track. Highs will be in the 60s. Lows will range from the mid 30s to the mid 40s. Monday through Tuesday. Low pressure will continue digging south, entering the Baja region. This will focus the best convection potential on areas south of the highway 50 convergence zone. .LONG TERM...Tuesday night through next Saturday Night As the closed low moves off into Arizona/New Mexico on Tuesday night, there may be a few wrap-around showers in the southeastern portion of our CWA through Wednesday, but otherwise the atmosphere will be drying out as a ridge builds into the Great Basin. It will be short-lived, however, as southwest flow starts to build into western Nevada late Wednesday as another large scale low will affect the Pacific NW and begins to push the ridge eastward through Thursday. Long term models are beginning to position the track of the next low further north. At this time it appears that Nevada would be on the southern end of any moisture and showers would be limited to very northern counties. Trimmed back pops slightly northward but not a great deal keeping in mind this is nearly a week away. High temperatures will be in the 60s and 70s with lows in the 30s and 40s. The warmest days should be Wednesday and Thursday as the ridging will dominate during this time frame. && .AVIATION...Scattered showers and thunderstorms occurring this afternoon primarily across northern Nevada will decrease this evening, diminishing around sunset. Gusty downburst winds gusting near 45 kts are possible in the vicinity of thunderstorms as well as small hail and lightning. Strong south winds at KELY and KTPH gusting to 40-45 kts will begin to decrease around 02Z. Moisture from the south will begin to bring showers to KTPH around 06Z and KELY Sunday morning around 17Z. && .HYDROLOGY...River and creek levels will likely rise as there is the potential for increased rainfall during the weekend and early next week as an active weather pattern sets up. The location of the system and attendant moisture will play a role on where the rain will occur. This will need to be watched carefully as in many locations, the ground still holds a lot of water and runoff into fast running creeks and streams is likely. Here are the locations where flood warnings are currently in effect: Humboldt River - Comus, near Winnemucca: Minor to moderate flooding continues. Bruneau River - near Rowland: moderate flooding. The following rivers are running high, but are below flood stage at this time: Wildhorse Dam - at Wildhorse Owyhee River - near Mountain City Jarbidge River - below Jarbidge Martin Creek - near Paradise Valley Mary's River - near Deeth Humboldt River - Battle Mountain: higher than normal flows continue. The river may rise into minor flood stage as temperatures warm and precip chances increase. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM PDT this evening for South Central Elko County-Southeastern Elko County. Wind Advisory until 11 PM PDT this evening for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County-White Pine County. && 92/90/90
In the hours before
Local storm report, May 6, 10:32 AM PDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1032 AM PDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 E MCDERMITT 41.97N 117.60W
05/05/2017 E1.50 INCH HUMBOLDT NV PUBLIC
CAR HEAVILY DENTED BY AROUND PING PONG TO
SMALLER THAN GOLF BALL HAIL.
&&
SHLocal storm report, May 6, 10:52 AM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1052 AM PDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 7 WNW OWYHEE 41.97N 116.23W
05/05/2017 E1.00 INCH ELKO NV PUBLIC
QUARTER SIZE HAIL NEAR OWYHEE.
&&Local storm report, May 6, 2:14 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
214 PM PDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM DOWNBURST 2 NNE ELKO 40.86N 115.74W
05/06/2017 ELKO NV OFFICIAL NWS OBS
51 KT OR 59 MPH GUST REPORTED ON RSOIS. THIS
WAS PRODUCED FROM A SHOWER'S MICROBURST.
&&Special weather statement, May 6, 3:38 PM PDT, 27 minutes before
Special Weather Statement National Weather Service Elko NV 338 PM PDT SAT MAY 6 2017 NVZ030-036-062315- Humboldt County NV- Northern Lander County and Northern Eureka County NV- 338 PM PDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT... NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 415 PM PDT... At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near Argenta, moving northwest at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Battle Mountain, Dunphy, Argenta, Beowawe, Crescent Valley and Mule Canyon Reclamation Project. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4037 11643 4034 11657 4076 11707 4091 11643 TIME...MOT...LOC 2237Z 139DEG 41KT 4058 11669 CS
Local storm report, May 6, 3:54 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM DOWNBURST 2 NNE ELKO 40.86N 115.74W
05/06/2017 ELKO NV OFFICIAL NWS OBS
GUST OF 49 KT OR 56 MPH REPORTED ON RSOIS.
&&The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:07 PM PDT | Special Weather Statement | LKN | 53 min | |
| May 5, 5:29 PM PDT | Special Weather Statement | LKN | 61 min | |
| May 5, 6:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 5, 7:09 PM PDT | Special Weather Statement | LKN | 66 min | |
| May 5, 7:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| May 5, 8:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| May 6, 11:37 AM PDT | Areal Flood Warning | LKN | Elko | 8 days |
| May 6, 3:38 PM PDT | Special Weather Statement | LKN | 37 min | |
| May 6, 3:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 61 min |
| May 6, 4:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 6, 4:19 PM PDT | Special Weather Statement | LKN | Humboldt | 56 min |
| May 6, 4:23 PM PDT | Special Weather Statement | LKN | Elko | 52 min |
| May 6, 4:32 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye | 28 min |
| May 6, 4:42 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 63 min |
| May 6, 4:46 PM PDT | Special Weather Statement | LKN | Elko | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.